Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 31, NWS Springfield, MO

August 4, 20224 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 4, 2022, 3:09 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2022, 3:09 AM CDT (08:09 UTC)
Expired
Aug 4, 2022, 9:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Camden County, MO, Hickory County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:15 AM CDTFLASH FLOOD2 Nnw Zora, MOROUTE WW CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 246 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1347 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1347 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WGUS53 KSGF 040809
FFWSGF
MOC015-029-085-141-041415-
/O.NEW.KSGF.FF.W.0031.220804T0809Z-220804T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
309 AM CDT Thu Aug 4 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Benton County in central Missouri...
  Northwestern Camden County in central Missouri...
  Northeastern Hickory County in central Missouri...
  Southwestern Morgan County in central Missouri...

* Until 915 AM CDT Thursday.

* At 309 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warsaw, Lincoln, Cole Camp, Climax Springs, Edmonson, Lakeview 
  Heights, Hastain and Zora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3851 9329 3844 9302 3823 9288 3799 9311
      3816 9350 3820 9350 3820 9351 3821 9351
      3821 9352 3851 9350 3851 9344 3851 9343
      3851 9341 3851 9339 3851 9337 3851 9334

FLASH FLOOD...RADAR INDICATED

$$

GH
1 follow-up statement
961 
WGUS73 KSGF 041410
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
910 AM CDT Thu Aug 4 2022

MOC015-029-085-141-041420-
/O.EXP.KSGF.FF.W.0031.000000T0000Z-220804T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-Camden MO-Hickory MO-Morgan MO-
910 AM CDT Thu Aug 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 915 AM CDT THIS MORNING FOR 
BENTON, NORTHWESTERN CAMDEN, NORTHEASTERN HICKORY AND SOUTHWESTERN 
MORGAN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3851 9329 3844 9302 3823 9288 3799 9311
      3816 9350 3820 9350 3820 9351 3821 9351
      3821 9352 3851 9350 3851 9344 3851 9343
      3851 9341 3851 9339 3851 9337 3851 9334

$$

KP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:22 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 12:22 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1222 AM CDT Thu Aug 4 2022

Key Messages:

1. Severe Thunderstorm Watch until 9 PM tonight. Strong, gusty
winds in excess of 60 mph are the primary threat.

2. Flood Watch in effect from 10 PM tonight until 9 AM tomorrow.
Localized pockets of 2-5" of rainfall are possible for areas east
of the Highway 65 corridor.

3. Excessive heat continues this weekend. Additional heat
headlines may be needed in future forecasts.

.SHORT TERM...(This evening through Thursday morning)
Issued at 1235 PM CDT Wed Aug 3 2022

Radar and water vapor imagery showed a swath of showers and storms
moving southeastward through northern Missouri and eastern Kansas this
afternoon. A surface cold front and 500 mb shortwave energy will
continue to fuel this activity as it pushes into our CWA early
this evening. There is a low chance of a stray thunderstorm or
two that develops out ahead of the front this afternoon given the
weak inhibition, but coverage should be limited. This activity is
progged to become more widespread this evening through the night.

Wind and Hail Threat: A Severe Thunderstorm Watch has been issued
for portions of the eastern Ozarks until 9 PM this evening. Locations
east of Highway 65 will have the greatest chance of seeing a
severe thunderstorm. Model soundings with an inverted v signature
and DCAPE values of 1000+ J/kg indicate the potential for strong
downburst winds in excess of 60 mph. Additionally, MLCAPE values
near 3000 J/kg and modest 20-25 kt deep layer shear could allow
for the development of pockets of strong updrafts, producing hail
up to the size of quarters.

Flash Flooding Potential: A Flash Flood Watch has been issued for
portions of the eastern Ozarks from 10 PM tonight until 9 AM
Thursday morning. Rainfall looks to come in two main waves with
this system as PWATs of 2-2.2" will allow for efficient rainfall
rates. A low level jet progged to nose into central Missouri
overnight will aid in additional convective development behind the
initial line. The 12Z HREF localized probability matched mean has
localized areas 2-5" rainfall totals across southeastern
Missouri. Locations west of Springfield may see lower totals, as
the most recent short term guidance keeps the initial round of
rain just to the east. Rain chances diminish mid morning tomorrow
as this system pushes southeastward out of the region.

.LONG TERM...(Thursday through Wednesday) Issued at 1235 PM CDT
Wed Aug 3 2022

Heat: The 12Z HREF shows gradually clearing skies throughout the
day Thursday, and the amount of lingering cloud cover will impact
the degree of warming observed by mid afternoon. Areas across
southwestern MO and southeastern KS will likely warm up into the
low to mid 90s while portions of the eastern Ozarks may not get
out of the 80s. The widespread heat will return Friday through
the weekend as high pressure builds over the Plains. Expect
afternoon Heat Index values in the 100-105 range each day. A Heat
Advisory may be needed in future forecast updates. There is a bit
more uncertainty regarding temperatures next week. The WPC Cluster
Analysis indicates most ensemble guidance members shifting the
center of high pressure back to the west by mid week, while some
members keep it over the central Plains. The former solution would
result in cooler, more seasonal temperatures, while the latter
solution would keep above normal temperatures across the region.

Rain Chances: There is a low chance (20-30%) of a few showers
across southeastern MO Friday afternoon as a hot and humid air
mass will be in place. But with no strong forcing, coverage should
remain spotty. There are somewhat better chances Monday as
shortwave energy and a diffuse surface front dip into the area.
Low end precip chances may linger into Tuesday across our eastern
CWA as the front stalls, but significant uncertainty remains this
far out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1215 AM CDT Thu Aug 4 2022

Sky cover across the region ran from clear to mostly clear across
the the western Ozarks to partly cloudy to cloudy with rain and
thunderstorms for the eastern Ozarks and central Missouri. For
the regions terminals, VFR flight conditions were occuring and are
forecast to continue overnight. Scattered showers and storms will
move across the area this through the morning as a frontal system
makes its way through the area. Periods of MVFR to IFR flight
conditions will be possible where storms impact airfields.

Visibilities overnight and into the morning will be MVFR for the
most part with only a few breaks thanks to low level moisture and
a frontal passage. Continued showers and thunderstorms will linger
into the afternoon but probabilities will wane through the day.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 9 AM CDT this morning for MOZ056>058-069>071-
     080>083-091-092-096>098-105-106.

KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Hatch
Hazardous weather outlook, Aug 3, 8:12 PM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
812 PM CDT Wed Aug 3 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
812 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

A Severe Thunderstorm Watch has been issued for areas east of the
Highway 65 corridor until 9 PM this evening. Strong gusty winds
in excess of 60 mph are the primary hazard.

Showers and thunderstorms will become more widespread overnight
into tomorrow morning. A Flood Watch has been issued for areas
east of the Highway 65 corridor from 10 PM tonight until 9 AM
Thursday morning. Localized pockets of 2 to 5 inches of rainfall
may result in Flash Flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

There is a small chance for thunderstorms on a daily basis from
Friday into the weekend, especially across south central
Missouri. Most locations will likely remain dry.

Daily heat index values of at least 100 degrees are expected
through the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  areas of the eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Aug 3, 9:37 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     3 WNW LEBANON           37.69N 92.72W
08/03/2022                   LACLEDE            MO   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            WNW LEBANON. SEVERE THUNDERSTORM WIND GUSTS
            CAUSED SIGNIFICANT DAMAGE TO A BARN AND THE
            ROOF OF A HOME SUFFERED MODERATE DAMAGE. A
            METAL SHOP WAS DESTROYED AND AT LEAST A
            DOZEN POWER POLES WERE SNAPPED OR BLOWN OVER
            CAUSING POWER OUTAGES.

&&

FEH
Special weather statement, Aug 4, 12:13 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
1213 AM CDT Thu Aug 4 2022

MOZ056-069-040600-
Camden MO-Morgan MO-
1213 AM CDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of central Camden and
south central Morgan Counties through 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Laurie, or 16 miles south of Versailles, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Ha Ha Tonka State Park...         Osage Beach...
Camdenton...                      Village of Four Seasons...
Laurie...                         Sunrise Beach...
Linn Creek...                     Green Bay Terrace...
Freedom...                        Hurricane Deck...
Old Linn Creek...                 Barnumton...
Decaturville...                   Purvis...
Montreal...                       Roach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3809 9257 3789 9258 3790 9282 3814 9307
      3819 9305 3828 9284
TIME...MOT...LOC 0513Z 315DEG 24KT 3821 9296

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:19 PM CDTSevere Thunderstorm WarningSGFLaclede, Webster, Wright56 min
Aug 3, 11:40 PM CDTAreal Flood AdvisorySGFMorgan5 hr
Aug 4, 12:13 AM CDTSpecial Weather StatementSGFCamden47 min
Aug 4, 12:56 AM CDTAreal Flood AdvisorySGFBenton, Camden, Morgan4 hr
Aug 4, 2:00 AM CDTAreal Flood AdvisorySGFBenton, Camden, St. Clair3 hr
Aug 4, 3:32 AM CDTAreal Flood AdvisorySGFBenton, Camden, Dallas, Hickory, Laclede, Polk and 1 more6 hr
Aug 4, 4:20 AM CDTSpecial Weather StatementSGFHickory, Polk25 min
Aug 4, 5:26 AM CDTSpecial Weather StatementSGFChristian, Webster34 min
Aug 4, 6:24 AM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Oregon, Phelps, Pulaski and 2 more6 hr
Aug 4, 9:13 AM CDTAreal Flood AdvisorySGFBenton, Camden, Hickory, Morgan, St. Clair3 hr
Aug 4, 1:59 PM CDTHeat AdvisorySGFBarton, Cedar, Dade, Jasper, McDonald, Newton and 2 more30 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.